Frequent urgent urination on prednisone???

Has anyone experienced this? I am on day 10 of 40 mg of prednisone and when I have to go it his like a brick and I have to go now. There is not much room for waiting.. I have been going a lot since starting the prednisone. I am retaining some fluid, craving salty foods and getting headaches, chest pain etc. I was fine before I knew I had a problem. If I look back at it I had some symptoms but thought it was cause of being out of shape. Anyway, Help please..

Debbie

Report post

10 replies. Join the discussion

I can definitely attest to the frequent urination and it is pretty sudden. I don't know if I craved salty foods but I did lose my taste buds for a while and was told that my food was heavily seasoned. Be careful with the salty cravings. I did end up with hypertension for the first time in my life and am on medication as a result.

Hopefully, you won't have to be on it for very long. Best wishes to you.

Report post

I also have the frequent and sudden urination. I thought it was the diabetes I acquired due to the prednisone and not prednisone itself, but maybe not.

Report post

Yes! I actually talked to my GP about this. He too was on prednisone for a short time and he too experienced the floodgates of urine that expels from our bodies! He said presnisone can have a diuretic effect.

Report post

I would be a bit concerned about having too much salt and drinking too much fluids at this point. Prednisone can cause a lot of problems, the hormones it mimics (cortisol, and aldosterone) control salt/water balance in the body, and affect insulin production and utilization.

It would be a *very good idea* to talk to your doctor about what is going on and come in for a couple quick blood and urine tests, blood pressure monitoring, and glucose levels. Specifically: Electrolyte panel, glucose levels, kidney function test. Have them put those on a rush if you can...

My primary concerns from what you describe are an electrolyte imbalance such as hypernatremia(too much salt) or even hypokalemia (too little potassium), hypertension (common with prednisone) or drug induced diabetes.

They are quick & easy tests. Even if you are just on a tapering dose, still talk to your doc right away & let him know whats going on, if its enough to cause headaches & chest pain - its enough to warrant a phone call and an office visit.

Report post

When I first went on prednisone it was so bad I wanted a catheter. I could barley make it into the bathroom. After a while though I was bloating up and the doctor put me on a water pill. Predsnisone will really mess up your body. Drink plenty of liquids even though you have to pee. But make sure you get blood work done. I also had alot of palpitations and had to go through alot of testing. My heart raced too. I am off of it now. I just had a cat scan and this whole past year of prednisone did nothing to help me except make other side effects. For some it works, for me nothing works not even remicade...Cathy

Report post

I have had this and it was due to hypercalcima caused by too much vitamin D. However your prednisone should be keeping your 1,25 dihydroxyvitamin D levels down. Best to get a doctor to do some tests.

Report post

There could be three possible culprits causing urinary urgency on prednisone.

No 1 is as the other member mentioned - diabetes. Prednisone can sometimes precipitate diabetes in patients. You need to get a blood sugar level done and also get a spot glucose test done on your urine.

No 2 and the most probable cause is a Urinary Tract Infection. Do you have symptoms of burning or pain as well? If so, this is the probable cause. You need to have microscopy of your urine done and then perhaps have anything that's grown cultured, isolated and tested for sensitivity.

No 3 It could be that the prednisone is causing increased fluid retention. Cut down your salt intake but drink more water. Check with your doctor. Have your blood pressure checked, because prednisone can cause an increase in BP.

I was rudely dealt with by my mother's GP after I told him that I was no longer on the 75mg of prednisone the hospital put me on back on Dec 13th. He thinks I am mad, as I am risking blindness. He rudely ushered me out of his office as if a lost cause who had the hide to refused to be helped. I risk a lot more being on that dose of prednisone indefinitely. My own GP got me off it as quickly as possible and followed my progress over the phone. As it was, the prednisone gave me a severe sinus infection for which I was on antibiotics for two and a half weeks. The dosage having to be increased.

Prednisone can save your life, but it can also kill you. My uncle died from the effects of prednisone. On the one hand, it was keeping him alive and enabling him to breath, on the other it gave him diabetes and stuffed the peripheral nerves and circulation in his legs which left him unable to walk and in excrutiating pain. He lingered like that for months. I vowed never to let that happen to me. He ended up with high blood pressure which dislodged a clot in his leg which went to his stuffed lungs.

Pris

Report post

My doctor did do a glucose and a few other tests to rule out the nasty stuff. But then we shared our similiar storys of urgent urination. Must be the water retentation in our cases anyway.

Report post

My orginal pulmonary doctor put me on lasix at the same time I was on predisone. Which opened the flood gates allot... but it caused me to have server case of gout. Oy

Report post

I am now doing okay. The frequency is still here but the urgency has diminished a bit. I am having some chest pain, mostly when I am tired. It almost feels like the biopsy made things worse. Does anyone have any similar experiences with this. Besides being very grouchy to my family and not able to sleep when I am very tired, I seem to be handling the steroids okay. My main concern is the Chest tightness on the right side when I am tired or exherting (sp?) myself at all. I am talking about walking and talking on the phone. I was basically A-symptomatic before the biopsy. This is so frustrating to me I am going crazy. I am still having to take at least 1 pain pill a day and a mild tranquilizer for my moods. I hate this process and it sounds like this is just the beginning. My lungs just don't feel right. My heart feels like it is beating strangely and my chest feels full. Not always, but most evenings. Help!!

Debbie

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support FSR

Help the Foundation for Sarcoidosis Research reach its goals and support people like yourself by making a donation today.

Donate to the Foundation for Sarcoidosis Research

Discussion topics

Help and information from FSR

Sarcoidosis and the Body
Sarcoidosis is a "multiorgan" disease - meaning it almost always involves more than one organ. It's unpredictable and affects different people in different ways.

You can learn about the ways in which sarcoidosis affects the body in FSR's Sarcoidosis and the Body brochure.

Community leaders